Mississippi, 2006

Hail in Mississippi, February 3, 2006

February 3, 2006 · NWS JAN · 2 events in 2 counties and zones

This thunderstorm strengthened over Northeast Newton county and briefly produced dime to golf ball sized hail. The storm then moved east near the Duffee Community and then into Northwest Lauderdale county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

This thunderstorm strengthened over Northeast Newton county and briefly produced dime to golf ball sized hail. The storm then moved east near the Duffee Community and then into Northwest Lauderdale county. From here, the storm produced a swath of dime to nickel sized hail all across northern Lauderdale county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 3, 3:34 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 3, 3:34 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CST FRI FEB 3 2006

.DISCUSSION...TONIGHT THROUGH SATURDAY NIGHT...STORMS CURRENTLY
DEVELOPING ACROSS THE AREA ASSOCIATED WITH AN EXITING 110KT JET AND
A VIGOROUS 500MB SHORT WAVE. AT THE SURFACE A LOW IS DEEPENING OVER
SOUTHERN MISSISSIPPI WITH FRONTOGENESIS OCCURRING ALONG THE COAST.
WITH THE STRONG SHORT WAVE...LAPSE RATES OF NEAR 7.5 C/KM...AND
STRONG DEEP LAYER SHEAR THE STORMS HAVE BEEN SEVERE WITH HAIL TO THE
SIZE OF GULFBALLS ALREADY BEING REPORTED. EXPECT THIS ACTIVITY TO
CONTINUE INTO THE EARLY EVENING HOURS THEN ENDING FROM WEST TO EAST
ACROSS THE AREA. OVERNIGHT TONIGHT THE GFS IS A LITTLE SLOWER AND
KEEPS THE PRECIPITATION OVER OUR NORTHEAST AREAS UNTIL ALMOST
MIDNIGHT. WINDS WILL SHIFT AROUND TO THE NORTHWEST AND STRONG DRY
COLD AIR ADVECTION WILL PREVAIL OVER THE ENTIRE AREA. SKIES WILL
QUICKLY CLEAR OUT OVER THE CWA BY EARLY MORNING. STUCK PRETTY CLOSE
TO GUIDANCE TEMPERATURES FOR OVERNIGHT LOWS.

SATURDAY WILL BE A COLD AND PARTLY CLOUDY DAY ACROSS THE AREA AS
850MB TEMPERATURES WILL RANGE FROM -6 TO -1...THIS WILL TRANSLATE TO
SURFACE TEMPERATURES IN THE MID 40S NORTHEAST TO UPPER 50S IN THE
EXTREME SOUTHWEST. HAVE DECIDED TO ISSUE A LAKE WIND ADVISORY OVER
THE NORTHERN HALF OF THE AREA AS 850MB WINDS WILL BE CLOSE TO 40KTS
AND LOOKING AT FORECAST SOUNDINGS FOR SATURDAY AFTERNOON INDICATES
THAT WE SHOULD MIX OUT CLOSE TO 850MB.

THE MAIN CONCERN FOR SATURDAY NIGHT WILL BE OVERNIGHT LOWS AS THE
GFS IS INDICATING -7 TO -3 850MB TEMPERATURES ACROSS THE AREA. AS
DISCUSSED IN PREVIOUS AFDS THE BIG QUESTION WILL BE WHETHER THE
WINDS WILL DECOUPLE OVERNIGHT. THE GFS AND ETA INDICATE THAT THE
WINDS SHOULD BECOME ALMOST CALM BY EARLY MORNING WITH A SURFACE
RIDGE EXTENDING NORTH OVER THE AREA. MAV GUIDANCE IS CONSIDERABLY
COOLER THAN PREVIOUS RUNS AND THE NGM AND ETA GUIDANCE CONCUR. DO TO
THESE FACTORS EXPECT STRONG RADIATIONAL COOLING DURING THE EARLY
MORNING TO DRIVE TEMPERATURES INTO THE UPPER 20S NORTHEAST AND LOW
30S IN THE SOUTH...THUS HAVE CUT GUIDANCE TEMPERATURES SLIGHTLY
ACROSS THE AREA./15/

LONG TERM...SUNDAY THROUGH FRIDAY...INITIALLY DRY AIR MASS WITH
PWATS OF 0.3 INCHES AT MIDDAY SUNDAY WILL INCREASE RAPIDLY SUNDAY
NIGHT AS ANOTHER FAST-MOVING SHORTWAVE WILL ROTATE THROUGH THE LOWER
MS VALLEY SUNDAY NIGHT AND MONDAY MORNING. A WEAK REINFORCING COLD
FRONT WILL CROSS THE CWFA WITH DRIER AIR RETURNING MONDAY
AFTERNOON/EVENING. LOOK FOR LIGHTER QPF AMOUNTS GENERALLY LESS THAN
ONE HALF INCH AS PWATS REACH NEAR 0.8 INCHES. MLCAPES/SBCAPES REMAIN
LESS THAN 100J/KG WITH K INDEXES OF 25-30 SO WILL MENTION ONLY SHRA
WITH THE PASSAGE OF THIS SYSTEM.

THEN A BROAD...LARGE UPPER TROUGH AXIS OVER THE ERN THIRD OF THE
CONUS WILL DOMINATE MUCH OF THE REMAINDER OF THE WEEK AS A POLAR
VORTEX BECOMES ESTABLISHED JUST N OF THE GREAT LAKES REGION.

A SHARPER TROUGH AXIS SWINGS SEWD THROUGH THE REGION ON WEDNESDAY
WITH THE NEXT CHANCE OF LIGHT RAIN DUE TO THE ABSENCE OF ANY
SIGNIFICANT RETURN FLOW. THIS TROUGH AXIS WILL START THE PROCESS
OF DELIVERING MUCH COLDER AIR FOR THURSDAY AND FRIDAY WITH 850MB
TEMPERATURES DROPPING TO -10C OVER NRN HALF OF CWFA AND -5C TO THE
HIGHWAY 84 CORRIDOR. THESE TEMPERATURES SHOULD TRANSLATE TO SOME OF
OUR COLDEST WEATHER SINCE MID DECEMBER WITH WIDESPREAD 25-30F LOWS
FRIDAY MORNING. HIGHS ON FRIDAY WILL STRUGGLE TO REACH 50F ACROSS
THE HIGHWAY 82 CORRIDOR WITH M50S SOUTH DEPENDING ON THE LINGERING
CLOUD COVER./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       38  53  29  58 / 100   0   0   0
MERIDIAN      38  53  27  55 /  97   0   0   0
VICKSBURG     38  56  28  62 /  72   0   0   0
HATTIESBURG   44  58  32  61 /  47   0   0   0
NATCHEZ       39  57  33  60 /  47   0   0   0
GREENVILLE    36  54  29  55 /  84   0   0   0
GREENWOOD     36  48  28  51 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 10 AM TO 5 PM CST SATURDAY FOR MSZ018-
     MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-
     MSZ032-MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-
     MSZ040-MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-
     MSZ048-MSZ049-MSZ050-MSZ051-MSZ052.

LA...LAKE WIND ADVISORY FROM 10 AM TO 5 PM CST SATURDAY FOR LAZ008-
     LAZ009.

AR...LAKE WIND ADVISORY FROM 10 AM TO 5 PM CST SATURDAY FOR ARZ075.

&&

15/40
Hazardous weather outlook, Feb 3, 3:08 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CST FRI FEB 03 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042108-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
308 PM CST FRI FEB 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING AND WILL CONTINUE BRING ABOUT THE RISK FOR
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING
HOURS.

THIS STRONG DISTURBANCE IS ALREADY SPREADING COLD TEMPERATURES
ALOFT OVER THE REGION. AS THIS FEATURE CONTINUES TO MOVE EAST
THROUGH THE  LOWER MISSISSIPPI RIVER VALLEY...INTENSE LIFT WILL
CONTINUE ACROSS THE AREA INTO THE EARLY EVENING. THIS LIFT WILL
CLASH WITH INCREASING MOISTURE A FEW THOUSAND FEET OFF THE GROUND
AND CAUSE THUNDERSTORMS TO CONTINUE TO DEVELOP. THESE
THUNDERSTORMS WILL DEVELOP IN AN ATMOSPHERE THAT WILL SUPPORT
LARGE HAIL WITH THE STRONGER STORMS. AT THIS TIME...AREAS EAST OF
THE NATCHEZ TRACE AND NORTH OF HIGHWAY 84 WILL HAVE THE GREATEST
RISK. HAIL TO THE SIZE OF GULF BALLS HAVE ALREADY BEEN REPORTED
WITH THESE STORMS AND THE RISK WILL CONTINUE INTO THE EARLY
EVENING HOURS FOR THE ABOVE DESCRIBED AREAS. ISOLATED TORNADOS
CANNOT BE RULED OUT WITH THESE STORMS. AREAS OUTSIDE THIS AREA
WILL STILL HAVE THE POTENTIAL TO SEE SEVERE WEATHER...JUST THE
PROBABILITIES ARE LOWER.  ALL ACTIVITY AND PRECIPITATION IS
EXPECTED TO EXIT THE REGION BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 3, 3:53 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 SE KOSCIUSKO          33.01N 89.53W
02/03/2006  1.75 INCH        ATTALA             MS   PUBLIC

            GOLF BALL SIZED HAIL REPORTED 5 MILES SOUTHEAST OF
            KOSCIUSKO.

&&

WESTER
Special weather statement, Feb 3, 3:53 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CST FRI FEB 3 2006

MSZ019-025>028-035-036-040>043-047>049-053-054-059>062-040000-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-MADISON-WARREN-HINDS-RANKIN-CLAIBORNE-
COPIAH-JEFFERSON-ADAMS-FRANKLIN-LINCOLN-
INCLUDING THE CITIES OF...INDIANOLA...RULEVILLE...GREENWOOD...
GRENADA...VAIDEN...NORTH CARROLLTON...CARROLLTON...WINONA...
BELZONI...ISOLA...DURANT...TCHULA...LEXINGTON...PICKENS...
GOODMAN...MAYERSVILLE...ROLLING FORK...ANGUILLA...YAZOO CITY...
RIDGELAND...MADISON...CANTON...VICKSBURG...JACKSON...PEARL...
BRANDON...RICHLAND...PORT GIBSON...CRYSTAL SPRINGS...HAZLEHURST...
WESSON...FAYETTE...NATCHEZ...BUDE...ROXIE...MEADVILLE...
BROOKHAVEN
353 PM CST FRI FEB 3 2006

...A COUPLE HOURS OF STRONG GUSTY NORTHWEST WINDS EXPECTED BEHIND
COLD FRONT LATE THIS AFTERNOON...

GUSTY NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH ARE
EXPECTED FOR A COUPLE OF HOURS LATE THIS AFTERNOON IN THE WAKE OF A
COLD FRONT MOVING THROUGH WESTERN MISSISSIPPI. THESE WINDS WILL BE IN
THE WAKE OF THE MAIN AREA OF THUNDERSTORMS CURRENTLY CROSSING THE
INTERSTATE 55 CORRIDOR.

THE WINDS WILL DIE DOWN LATER THIS EVENING BEFORE PICKING UP AGAIN
SATURDAY.

CRAVEN
Local storm report, Feb 3, 4:07 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
407 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             DLO                    31.99N 89.90W
02/03/2006  1.00 INCH        SIMPSON            MS   CO-OP OBSERVER

            COOP OBSERVER REPORTED NICKEL TO QUARTER SIZED HAIL
            COVERING THE GROUND.

&&

WESTER
Local storm report, Feb 3, 4:10 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             MENDENHALL              31.96N 89.87W
02/03/2006  0.50 INCH        SIMPSON            MS   LAW ENFORCEMENT

            MARBLE SIZED HAIL REPORTED BY THE SHERIFFS OFFICE.

&&

WESTER
Local storm report, Feb 3, 4:34 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             LOUISVILLE              33.12N 89.05W
02/03/2006  0.25 INCH        WINSTON            MS   PUBLIC

            DR. MIKE BROWN REPORTED PEA SIZED HAIL IN LOUISVILLE.

&&

WESTER
Local storm report, Feb 3, 4:47 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             PINOLA                  31.88N 89.96W
02/03/2006  0.88 INCH        SIMPSON            MS   EMERGENCY MNGR

            MARBLE TO NICKEL SIZED HAIL REPORTED IN PINOLA.

0410 PM     HAIL             MENDENHALL              31.96N 89.87W
02/03/2006  0.88 INCH        SIMPSON            MS   EMERGENCY MNGR

            MARBLE TO NICKEL SIZED HAIL REPORTED IN MENDENHALL.

0420 PM     TSTM WND DMG     WEIR                    33.26N 89.29W
02/03/2006                   CHOCTAW            MS   LAW ENFORCEMENT

            A FEW TREES REPORTED DOWN IN WEIR.

0420 PM     HAIL             WEIR                    33.26N 89.29W
02/03/2006  0.88 INCH        CHOCTAW            MS   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED IN WEIR.

0430 PM     HAIL             ACKERMAN                33.31N 89.17W
02/03/2006  0.25 INCH        CHOCTAW            MS   LAW ENFORCEMENT

            PEA SIZED HAIL AND GUSTY WINDS WERE REPORTED IN ACKERMAN
            BY THE ACKERMAN POLICE.

0430 PM     HAIL             MAGEE                   31.87N 89.73W
02/03/2006  1.75 INCH        SIMPSON            MS   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED IN MAGEE.

0438 PM     HAIL             5 SE MOUNT OLIVE        31.71N 89.60W
02/03/2006  0.88 INCH        COVINGTON          MS   AMATEUR RADIO

            NICKEL SIZED HAIL REPORTED ON HIGHWAY 49 BETWEEN MOUNT
            OLIVE AND COLLINS.

&&

WESTER

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Newton

When
February 3, 4:58 PM CST to 5:10 PM CST
Where
Newton County, 2 mi S of Little Rock
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
32.500, -89.033

Hail, Lauderdale

When
February 3, 5:10 PM CST to 5:55 PM CST
Where
Lauderdale County, 4 mi W of Collinsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.500, -88.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492416, 5492417.